Log in
PMRGCAuk
7,695 members12,881 posts

Update

I wrote recently about my reservations on reducing the Pred prescribed for GCA because I was still experiencing side effects/symptoms. Following the advice from this forum, I decided not to reduce or increase my dose until I'd managed to speak to either a doctor at my surgery or the rheumatologist at the hospital. As my experience with the local doctors hasn't been very reassuring, I decided to try the rheumatologist route. So, I rang the support nurses help line yesterday morning and left a voicemail message on their phone. One of them rang me back, made a note of my concerns and said she would talk to the rheumatologist. She then rang me back again to tell me to bring forward my monthly blood test to asap. Amazingly enough, I got a cancellation for the same day, then I phoned this morning for the results. Apparently, the results were good and my CRP levels haven't increased since August - currently at 4. So, I've been adviced to carry on with the reduction - on 25mg since 1 December, reducing to 20 on 1 January. However, it was impressed on me to contact them again if I was at all concerned. At the moment, my symptoms seem to be settling down so I'll keep my fingers crossed that this continues.

Thank you all once again for your advice - and I'm sure it won't be the last time I need it!!

Jan

9 Replies
oldestnewest

Hi,

Good news, and well done to hospital for prompt response.

You may find the next reduction a little more difficult - I know it’s still only 5mg but it’s a bigger percentage of your existing dose and coming so close after Christmas. Just make sure you feel okay after the festivities before you drop!

Good luck

1 like
Reply

Thank you so much for your encouragement. I forgot to say that I'm not doing the full reduction on one go - my local surgery is happy to prescribe 1mg Pred as well as 5mg so I'm actually taking the whole month to reduce. And yes, I'm very mindful that my next reduction may not be so "easy" and will be very careful!!

4 likes
Reply

I am so glad that you got seen by happy coincidence and got specific advice from your Rheumatologist. Good luck with your next drop. Like DL I advise you to pick your moment and allow for a few days of feeling a bit off. It’s good to feel that you have a safety net too. You can feel pretty alone at times with this. Very reassuring re your blood test results, especially with regard to GCA. Happy Christmas and a healthy happy new year.

1 like
Reply

Thank you for your good wishes and yes, I will definitely be very careful when I start my next reduction!! I'm fortunate in that I am able to have 1mg as well as 5mg Pred so I can make a slower reduction. I'll let you know how it goes..........

1 like
Reply

5mg, too high, do the math, no more than 10% at a time and so you can do a 2.5mg drop and wait a week and see if you settle down with that one, then take the next drop of 2.5mg. Wait and see what happens.

Quite often you encounter what I call 'steroid withdrawal symtpoms' your body has got used to that amount and does not want it to change, so gives you some grief till it realises that it not going to happen, this generally takes 4 or 5 days for your body to realise this. If those 'symptoms' don't go away, then it is too soon. Go back to where you were comfortable and wait about a week and then try again. Tortoise won the race.

With a bit of luck and a fair wind, you will have no problem at all.

1 like
Reply

Thank you for your advice. I already have a supply of 1mg so intend to take at least the whole of the month to reduce. I’ll keeo everything crossed that it goes OK!!

Reply

If your pred is uncoated, you can cut the 5mg to get a 2.5mg dose. Pill cutters are cheap and cheerful from pharmacies and I saw them recently as a special buy in Aldi! If you're on gastro-resistant tablets, they come in 2.5mg as well as 5 and 1mg.

So good to hear the outcome of your dilemma!

1 like
Reply

Thank you for your reply. I already have 1mg enteric coated tablets so I’ll take it very slowly....

Reply

Good. Glad your nurses were on the ball. But it doesn't alter the dilemm when you have a Friday afternoon problem! And in my exoerience - it is NEVER Monday morning it happens!!!

1 like
Reply

You may also like...